Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Bismarck, ND

July 2, 2009Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 2, 2009, 7:00 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 7:00 PM CDT (00:00 UTC)
Expired
Jul 2, 2009, 8:59 PM CDT
In force
119 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 75 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 030000
FFWBIS
NDC029-085-030300-
/O.NEW.KBIS.FF.W.0011.090703T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA...NEAR FORT YATES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                
  INCLUDE...FORT YATES. THOSE IN FORT YATES SHOULD PREPARE           
  FOR VERY HEAVY RAIN AND POSSIBLE FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BISMARCK.

&&

LAT...LON 4622 10045 4594 10043 4595 10076 4622 10077

$$

PJA
2 follow-up statements
765 
WGUS73 KBIS 030042
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT THU JUL 2 2009

NDC029-085-030300-
/O.CON.KBIS.FF.W.0011.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMONS ND-SIOUX ND-
742 PM CDT THU JUL 2 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SIOUX AND 
SOUTHWESTERN EMMONS COUNTIES UNTIL 1000 PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA FROM 4 
MILES SOUTH OF FORT YATES THROUGH THE SOUTH DAKOTA BORDER WITH 
RAINFALL RATES NEAR TWO INCHES PER HOUR.

RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO 
OCCUR. CONTINUED FLOODING IS POSSIBLE 3 MILES NORTH OF FORT YATES 
WHERE RADAR ESTIMATED THAT FOUR TO FIVE INCHES OF RAIN HAS FALLEN
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BISMARCK.

&&

LAT...LON 4622 10045 4594 10043 4595 10076 4622 10077

$$

PJA
971 
WGUS73 KBIS 030159
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT THU JUL 2 2009

NDC029-085-030211-
/O.CAN.KBIS.FF.W.0011.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMONS ND-SIOUX ND-
859 PM CDT THU JUL 2 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN SIOUX
AND SOUTHWESTERN EMMONS COUNTIES IS CANCELLED...

HEAVY RAINFALL HAS ENDED ACROSS SOUTHEASTERN SIOUX AND SOUTHWESTERN 
EMMONS COUNTY. RADAR ESTIMATED THAT OVER 4 INCHES OF RAIN MAY HAVE 
FALLEN 4 MILES NORTH OF FORT YATES. OVERLAND FLOODING IS STILL 
POSSIBLE IN THIS AREA. 

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 
MIDNIGHT CDT...11 PM MDT THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN BISMARCK.

&&

LAT...LON 4622 10045 4594 10043 4595 10076 4622 10077

$$

PJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:30 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 2 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

CURRENTLY...SUBTROPICAL RIDGING PERSISTS OVER THE SOUTHERN PLAINS
WHILE DEEP TROUGHING CONTINUES OVER THE EAST COAST. NEAR ZONAL FLOW
HAS SET UP ALONG THE NORTHERN PERIPHERY OF THE RIDGE OVER THE
NORTHERN PLAINS...WHILE THUNDERSTORMS ARE PRESENT UPSTREAM IN
SOUTHEASTERN AND CENTRAL MONTANA.

AS THE FLOW ALOFT MOVES FROM NEAR ZONAL TONIGHT TO A MORE
NORTHWESTERLY FLOW THIS WEEKEND...SEVERAL HARD-TO-DETECT WEAK
SHORTWAVES WILL TRAVERSE ACROSS THE FORECAST AREA. THESE
SHORTWAVES...IN CONJUNCTION WITH SUFFICIENT MOISTURE ALOFT...DAILY
CAPES FROM 500-1500 J/KG...AND DECENT SHEAR PROFILES DUE TO LOCAL
AREAS OF STRONG WINDS ALOFT...WILL PROVIDE AT LEAST A CHANCE OF
THUNDERSTORMS EVERY DAY THROUGH THE SHORT TERM.

THIS EVENING...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP IN
MONTANA AND MOVE INTO MY SOUTHWESTERN COUNTIES. SPC HAS ISSUED A
SEVERE THUNDERSTORM WATCH WHICH JUST SKIRTS THE EXTREME SOUTHWESTERN
CORNER OF ND...WITH HIGH WINDS AND HAIL AS THE MAIN THREATS. I
EXPECT THAT SOME SEVERE CONDITIONS MAY MAKE IT INTO THE SOUTHWEST BY
LATE AFTERNOON OR THIS EVENING.

EXPECT SIMILAR SETUP FRIDAY AND PERHAPS SATURDAY...BUT WITH EXPECTED
AREA OF STORMS SITUATED SLIGHTLY MORE NORTH AND EAST. WITH FLOW
SHIFTING TO NORTHWESTERLY...WILL SEE TEMPERATURES TRENDING SLIGHTLY
COOLER BUT STILL NEAR NORMAL THROUGH THE TERM.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
AT BEGINNING OF EXTENDED PERIOD NORTH DAKOTA IS UNDER THE INFLUENCE
OF AN UPPER LEVEL RIDGE...BETWEEN THE HUDSON BAY LOW TO THE EAST AND
A LOW/TROUGH OVER WESTERN NORTH AMERICA. THUS HAVE NO MENTION OF
PRECIPITATION MONDAY/MONDAY NIGHT.

BY TUESDAY THE WESTERN LOW/TROUGH EXPANDS ACROSS THE ROCKIES AND THE
STATE IS UNDER SOUTHWESTERLY FLOW UPSTREAM OF THE LOW/TROUGH THROUGH
THE REMAINDER OF THE LONG TERM PERIOD. THUS HAVE A MENTION OF
THUNDERSTORMS TUESDAY THROUGH THURSDAY.

SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO UPPER 80S
AND LOWS 55 TO 65.

 &&

.AVIATION...
HIGH PRESSURE OVER ALBERTA AND SASKATCHEWAN PUSHING INTO NORTHERN ND
WITH SURFACE DEWPOINTS FALLING IN THE NORTH WITH NORTH/NORTHEAST
WINDS BECOMING EASTERLY BY EVENING. SOUTHERN...ESPECIALLY
SOUTHWESTERN ND...WILL BE INFLUENCED BY HIGHER SURFACE DEWPOINTS
ASSOCIATED WITH DEVELOPING LOW PRESSURE FROM MONTANA TO NEBRASKA.
EXPECTING THUNDERSTORM DEVELOPMENT IN MONTANA TO CONTINUE AND SPREAD
INTO SOUTHWESTERN NORTH DAKOTA. FOCUS OF STORMS EXPECTED ALONG A
FRONTAL BOUNDARY THAT EXTENDED FROM NEAR DEVILS LAKE/JAMESTOWN TO
THE FAR SOUTHWEST CORNER OF ND AND INTO WRN SD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/JV
Hazardous weather outlook, Jul 2, 4:19 AM CDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT THU JUL 2 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT THU JUL 2 2009 /319 AM MDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OFF AND ON FRIDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 2, 5:13 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SE BURNSTAD           46.35N 99.59W
07/02/2009  M1.15 INCH       LOGAN              ND   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL.

&&

PJA
Local storm report, Jul 2, 5:14 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SE BURNSTAD           46.35N 99.59W
07/02/2009  M1.15 INCH       LOGAN              ND   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL. ARB REPORT.

&&

PJA
Local storm report, Jul 2, 5:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       7 NE ASHLEY             46.11N 99.27W
07/02/2009  M1.11 INCH       MCINTOSH           ND   PUBLIC

            RAIN LASTED 30 MINUTES. ESTIMATED WINDS 40 MPH. SOME
            SMALL BRANCHES DOWN.

&&

JVINING
Special weather statement, Jul 2, 6:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT THU JUL 2 2009

NDZ045-046-030030-
EMMONS ND-SIOUX ND-
636 PM CDT THU JUL 2 2009

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SIOUX AND SOUTHERN
EMMONS COUNTIES UNTIL 730 PM CDT...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT YATES...OR 47 MILES SOUTH OF
BISMARCK...MOVING SOUTH AT 5 TO 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT YATES...
STRASBURG...WESTFIELD...HAGUE AND HULL.

ANOTHER DEVELOPING THUNDERSTORM WAS LOCATED JUST SOUTH OF LINTON AND
WAS ALSO MOVING SOUTH AT 5 TO 10 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:05 PM CDTFlash Flood WarningBISEmmons3 hr

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.